Alert archive / Michigan / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 15, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 11, 2010, 1:57 PM EDT for Alpena County, Presque Isle County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2010, 1:57 PM EDT (17:57 UTC)
- Expired
- Jul 11, 2010, 2:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alpena County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 91 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:52 PM EDT, 5 minutes earlier.
Area forecast discussion, Jul 11, 1:52 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 152 PM EDT SUN JUL 11 2010 .SYNOPSIS.../ISSUED AT 357 AM/ HIGH PRESSURE OVER THE ERN OHIO VALLEY WILL PROVIDE SOUTHWEST BREEZES AND WARM TEMPERATURES TODAY. THOUGH MOST AREAS WILL REMAIN DRY...A FEW SHOWERS AND STORMS WILL DEVELOP AGAIN THIS AFTERNOON ACROSS NE LOWER AND E UPPER MICHIGAN. A COLD FRONT WILL PUSH INTO THE AREA TONIGHT AND MONDAY. THIS FRONT WILL PROVIDE A GOOD CHANCE FOR SHOWERS AND STORMS LATE TONIGHT THROUGH MONDAY. SOME RAIN SHOWERS COULD LINGER INTO TUESDAY...BUT GENERALLY DRY CONDITIONS ARE EXPECTED BY MIDWEEK. && .SHORT TERM.../ISSUED AT 1030 AM/...THIS AFTERNOON PER OUR EARLY MORNING DISCUSSION...THE MAIN FORECAST QUESTION FOR THE AFTERNOON REMAINS CONVECTIVE DEVELOPMENT -- INCLUDING THE LOCATION...COVERAGE...AND INTENSITY. MORNING SURFACE ANALYSIS SHOWS RIDGING OVER THE ERN OHIO VALLEY... WITH A SLOW MOVING FRONT SNAKING FROM WRN LAKE SUPERIOR...SW ACROSS SRN MN...TO KS. BETWEEN THESE FEATURES...A DECENT PUSH OF MOISTURE IS NOTED WITH SURFACE DEW POINTS GENERALLY IN THE 60S. THOUGH SAID FRONT WILL REMAIN WEST TODAY...SCATTERED SHOWERS/STORMS ARE ONCE AGAIN EXPECTED BY EARLY-MID AFTERNOON FOR SOME THANKS TO DAYTIME HEATING...LAKE BREEZE CONVERGENCE...AND TERRAIN INFLUENCES. WITH BOUNDARY LAYER FLOW A BIT STRONGER AND ORGANIZED FROM THE SW...THE GENERAL IDEA FOR THE BEST CONVERGENCE TO EXPAND INTO NE LOWER (AS COMPARED TO YESTERDAY) SEEMS REASONABLE. LAKE BREEZES OFF LAKE HURON WILL PROVIDE THE NECESSARY LOW LEVEL SUPPORT...WITH 950 MB WINDS AROUND 10 KTS /AND THEREFORE SUFFICIENTLY WEAK FOR LAKE BREEZE FORMATION/. CURRENT FORECAST SHOWING SCATTERED CONVECTION ALONG AND EAST OF US-127/I-75 CORRIDORS AFTER 18-20Z LOOKS VERY REASONABLE. ACROSS MUCH OF NW LOWER...SW WINDS WILL MAINTAIN THE USUAL STABLE LAKE SHADOW OFF LAKE MICHIGAN. ACROSS ERN UPPER... THOUGH LAKE BREEZE CONVERGENCE IS NOT EXPECTED...STRONGER INFLOW AHEAD OF APPROACHING COLD FRONT WILL JUSTIFY A RISK FOR CONVECTION BY LATE AFTERNOON. WILL BEEF UP FORECAST SLIGHTLY IN THIS RESPECT. 12Z APX SOUNDING QUITE SIMILAR TO YESTERDAY. FREEZING LEVEL IS A BIT LOWER /NEAR 12 KFT/...THOUGH WBZ IS HIGHER. AN AFTERNOON PARCEL OF 85/62 PROVIDES ABOUT 800 J/KG MLCAPE -- SLIGHTLY LESS THAN YESTERDAY -- THOUGH STILL SUFFICIENT FOR AFTERNOON CONVECTION. LIKE YESTERDAY...ANY STORM THAT DEVELOPS COULD BE A HAIL PRODUCER -- PARTICULARLY ACROSS NE LOWER. THOUGH INSTABILITY APPEARS TO BE SLIGHTLY LESS...FREEZING LEVELS ARE ALSO LOWER. SEVERE WEATHER SHOULD BE EXCEPTION RATHER THAN THE RULE. SO OVERALL...THE GOING FORECAST SEEMS TO BE HAVE A VERY GOOD HANDLE ON SITUATION AND FEW NET CHANGES ARE ANTICIPATED. LOOK FOR PARTLY TO MOSTLY SUNNY SKIES...SCATTERED STORMS IN SOME AREAS BY MID AFTERNOON...WITH HIGHS IN THE 80S. SUMMER. ENJOY. SMITH && .LONG TERM.../ISSUED AT 357 AM/...TONIGHT AND BEYOND TONIGHT-MONDAY...THE MAIN SHOW HASN'T EVEN ARRIVED YET. STILL SOME MODEL DIFFERENCES REGARDING THE STRENGTH OF THE SOUTH DAKOTA LOW PRESSURE AS IT TRACKS ACROSS SRN/CENTRAL LOWER MICHIGAN OVERNIGHT. THIS RESULTS IN TIMING DIFFERENCES ON THE FRONTAL PASSING THROUGH MONDAY. MAIN IDEA IS FOR AFTERNOON CONVECTION TO DIE OFF IN THE EVENING...WHILE UPPER TROUGH BRINGS WEAK-MODEST H8-H5 -DIVQ AHEAD OF COLD FRONT...ACROSS MAINLY EASTERN UPPER...ALONG WITH A PERIOD STRONGER MID LEVEL WINDS. FEEL THAT WHATEVER CONVECTION FIRES THERE IN THE AFTERNOON...WILL EITHER INCREASE IN COVERAGE...OR DIE OFF FOR A PERIOD...BEFORE RE-FIRING AHEAD OF THE FRONT. 0-6KM BULK SHEAR DOES APPROACH 40KTS...SO MAYBE MORE OF A DAMAGING WIND THREAT THERE. LESS OVERALL SHEAR ACROSS NRN LOWER AS THE FRONT APPROACHES AFTER WELL AFTER MIDNIGHT...BUT CERTAINLY SEE A FAIRLY SOLID BAND OF RAIN WITH A FEW EMBEDDED STORMS ENCROACHING ON THE NW HALF OF LOWER MICHIGAN. INSTABILITY WILL WANE THROUGH THE NIGHT...FOR LESS OF A THUNDER/SEVERE THREAT. FRONT PLODS SE ACROSS THE REMAINDER OF NRN LOWER THROUGH MONDAY...AND SHOULD BE EXITING THE SE CWA BY 21Z OR SO. THIS ALLOWS FOR A LITTLE TIME FOR THE POSSIBILITY OF RENEWED INSTABILITY WITH DAYTIME HEATING...PROVIDED CLOUDS ARE NOT AROUND. TOO DIFFICULT TO TELL AT THIS POINT...BUT THAT WILL BE THE MAIN CONCERN FOR MONDAY. FOR NOW...WILL GO RAIN LIKELY WITH A CHANCE FOR SOME THUNDERSTORMS. MONDAY NIGHT AND TUESDAY...QUESTIONS STILL ABOUND CONCERNING THE FRONTAL POSITIONS/WIND REGIME FOR THIS TIME PERIOD. NAM SEEMS TO BE THE FAR OUTLIER...WHILE THERE IS MORE CONSISTENCY WITH THE OTHER MODELS...AND WILL GEAR THE FORECAST WITH A PROGRESSIVELY EXITING FRONTAL BOUNDARY. NEVERTHELESS...WILL HANG ONTO SMALL CHANCES FOR SHOWERS ACROSS NRN LOWER DURING THIS TIME FRAME. OTHERWISE...LOOK FOR IMPROVING CONDITIONS. WHILE OVERALL HIGHER PRESSURE WILL BE ENTERING THE REGION...WITH LESS HUMIDITY...WE'LL STILL HAVE A SUMMER TIME AIR MASS IN PLACE. THE STRONGER CONVECTION WILL BE WELL TO OUR SOUTH...BUT SOME THUNDER WILL BE FIRING OFF ACROSS THE THUMB...SO NOT TOO FAR FROM OUR SE COUNTIES. LATER PERIODS...TUESDAY NIGHT ONWARD...MID LEVEL HEIGHTS BUILD OVER THE REGION AND WE GO BACK INTO A WARM UP. HIGHS WILL LIFT WELL INTO THE 80S AGAIN...WHILE WE AWAIT THE NEXT COLD FRONT AND POTENTIAL SHOWERS/STORMS LATE WEDNESDAY NIGHT AND THURSDAY. MORE SHOWERS AND STORMS ARE POSSIBLE FOR THE WEEKEND. SMD && .MARINE.../ISSUED AT 357 AM/ SW WINDS WILL INCREASE OUT AHEAD OF AN APPROACHING COLD FRONT. GUSTS UP TO 20 KNOTS ARE POSSIBLE INTO TONIGHT IN THE COASTAL CONVERGENCE REGIMES...NEARSHORE WATERS ALONG LAKE MICHIGAN...AS WELL AS INTO THE ST MARY'S RIVER SYSTEM. FRONT COMES THROUGH LATE TONIGHT IN WHITEFISH BAY...THEN PROGRESSES ACROSS THE REMAINDER OF THE NEARSHORE WATERS THROUGH MONDAY. WINDS WILL SHIFT OUT OF THE NORTH AND NORTHWEST...WITH GUSTS TO 20 KNOTS AGAIN POSSIBLE ACROSS MOST OF THE NEARSHORES. FEEL THAT THE OVERLAKE STABILITY IS TOO STRONG TO ALLOW FOR SMALL CRAFT ADVISORY WINDS AT THIS POINT...BUT NOT OUT OF THE QUESTION DUE TO UNCERTAINTIES SURROUNDING FRONTAL EVOLUTION. SCATTERED SHOWERS AND STORMS WILL FIRE ONCE AGAIN ACROSS NE LOWER AND LIFT OUT OVER LAKE HURON. THIS IS ALSO POSSIBLE ACROSS WHITEFISH BAY/NRN ST. MARY'S RIVER INTO THIS AFTERNOON-TONIGHT. A FEW OF THE STRONGER STORMS MAY CONTAIN MODERATELY SIZED HAIL...AND THERE IS A SMALL CHANCE FOR STRONG THUNDERSTORM WINDS ACROSS WHITEFISH BAY AND THE NRN ST MARYS. LOCALLY HIGHER WIND/WAVES CAN BE EXPECTED IN ANY STORM. POSSIBLE LINGERING SHOWERS INTO TUESDAY NEAR THE SAGINAW BAY...OTHERWISE QUIETER BOATING CONDITIONS ARE EXPECTED TO DEVELOP. SMD && .AVIATION.../ISSUED AT 143 PM/...VALID FOR 18Z TAFS DAYTIME HEATING AND AMPLE LOW LEVEL MOISTURE WILL GIVE RISE TO SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS NE LOWER...INCLUDING VICINITY OF APN. FARTHER WEST...A MORE STABLE FLOW OFF OF LAKE MICHIGAN WILL KEEP TVC/PLN DRY THROUGH THE AFTERNOON. AS A COLD FRONT APPROACHES TONIGHT...SHOWERS AND STORMS WILL INCREASE FROM THE WEST...LIKELY REACHING PLN/TVC 05-06Z...AND APN CLOSER TO 09Z. AREAS OF MVFR CEILINGS/VSBYS WILL ACCOMPANY THIS CONVECTION... LIKELY CONTINUING INTO MON. SW BREEZES WILL BECOME N/NW BEHIND THE FRONT EARLY MON. SMITH && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 11, 11:30 AM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1130 AM EDT SUN JUL 11 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 121200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1130 AM EDT SUN JUL 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS PARTS OF NORTHEAST LOWER AND EASTERN UPPER MICHIGAN. THE BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 10 PM EAST OF I-75 IN NORTHERN LOWER MICHIGAN. WIDESPREAD SEVERE WEATHER WILL NOT OCCUR. HOWEVER...A FEW OF THE STRONGER STORMS MAY BE SEVERE...PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS OF 50 MPH. ADDITIONAL ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT... BUT SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY...MAINLY FOR NORTHERN LOWER MICHIGAN. THERE IS A SLIGHT CHANCE THAT A FEW STORMS MAY BECOME SEVERE NEAR THE SAGINAW BAY REGION. LARGE HAIL WOULD BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. REPORTS OF SEVERE WEATHER ARE ALWAYS APPRECIATED AT THE NATIONAL WEATHER SERVICE. SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:14 PM EDT | Special Marine Warning | APX | 43 min | |
| Jul 11, 4:08 PM EDT | Special Marine Warning | APX | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.